North Dakota, 2011Hail and Damaging Wind in North Dakota, August 12, 2011
August 12, 2011 · NWS FGF · 10 events in 6 counties and zones
An area of surface low pressure tracked from near Cooperstown (ND) in the early afternoon to near Detroit Lakes (MN) by early evening. Abundant sunshine along and south of this line contributed to a healthy amount of instability through the afternoon into the evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $5,000
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of surface low pressure tracked from near Cooperstown (ND) in the early afternoon to near Detroit Lakes (MN) by early evening. Abundant sunshine along and south of this line contributed to a healthy amount of instability through the afternoon into the evening. Thunderstorms flared up by mid afternoon in the New Rockford (ND) area and tracked southeast to near Fergus Falls (MN) by early evening, producing some large hail, damaging winds, and heavy amounts of rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 12, 8:13 AM CST, 4 hours 12 minutes earlier.
Area forecast discussion, Aug 12, 8:13 AM CST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
913 AM CDT FRI AUG 12 2011
.DISCUSSION...MORNING UPDATE FOCUSES ON FINE TUNING POPS AND
WEATHER GRIDS. A WEAK CONVERGENT BOUNDARY CONTINUES ALONG A LINE
FROM TWIN VALLEY TO LAKE ITASCA. THERE IS SOME VERY WEAK SFC
CONVERGENCE SOUTH OF THE LINE...WHILE THE H850 FLOW SHOWS WEAK
CONVERGENCE NORTH OF THIS LINE. THE H850 CONVERGENCE BECOMES MORE
EVIDENT THIS AFTERNOON WITH NOT A WHOLE LOT OF EASTWARD MOVEMENT.
THUS WILL UPDATE TO LIKELIES THROUGH 00Z. UPPER LOW CONTINUES TO
EDGE ITSELF INTO WRN NORTH DAKOTA...AND RIGHT NOW THE ECMWF SEEMS
TO HAVE THE BEST HANDLE ON ITS LOCATION AS THE GFS/NAM SHOW AN OPEN
WAVE (NAM IN LATER PDS...NOT CURRENT). WE ARE STARTING TO SEE TSTM
DEVELOPMENT OVER THE SO URIS RIVER BASIN IN WEST CENTRAL NORTH
DAKOTA...SO WILL LIKELY BUMP UP POPS IN THE DVL LAKE BASIN FOR 15Z
TO 18Z TIMEFRAME. TEMP GRIDS LOOK DECENT AT THE CURRENT TIME AND
ANTICIPATE NO CHANGES TO TO DAYS HIGHS.
&&
.AVIATION...MAJORITY OF THE PERIOD WILL BE VFR. MAIN CONCERN WILL
BE THUNDER CHANCES...ALTHOUGH CONFIDENCE IN EXACT TIMING AND
LOCATION IS LOW. THINK MOST TAF SITES WILL EXPERIENCE SOMETHING AT
SOMETIME TODAY OR THIS EVENING...AND WILL TRY TO FORECAST BEST
TIMING.
&&
.PREV DISCUSSION... /ISSUED 358 AM CDT FRI AUG 12 2011/
SHORT TERM...CONCERNS WILL REVOLVE AROUND TODAY WITH REGARDS TO
THUNDER CHANCES...SEVERE POTENTIAL...AND LOCALLY HEAVY RAIN
POTENTIAL. 00Z MODELS INITIALIZED WITH MINIMAL ERRORS.
NAM/ECMWF/SREF/GEM HAVE TRENDED SLOWER WITH MAIN 500MB LOW. GFS IS
ON THE FAST SIDE OF MODEL CONSENSUS. THIS 500MB LOW APPEARS
RATHER STRONG ON WATER VAPOR IMAGERY...SO A SLOWER SOLUTION MAKES
THE MOST SENSE. TRENDED THE FORECAST IN THIS DIRECTION.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE MORNING HOURS
WITH MANY BOUNDARIES AND WEAK SHORTWAVES IN PLACE AHEAD OF THE
MAIN SYSTEM. THERE WILL LIKELY BE AN AREA OF MORE WIDESPREAD
SHOWERS AND THUNDERSTORMS THIS AFTERNOON INTO THE EVENING HOURS AS
THE MAIN SYSTEM PASSES THROUGH. MODEL CONSENSUS PLACES THE UPPER
LOW NEAR JAMESTOWN AT 00Z SAT...AND NEAR THE SOUTHEAST FA BY 06Z
SAT. THIS PLACES AREAS ALONG AND SOUTH OF A DVL-GFK-BJI LINE IN A
FAVORED LOCATION FOR PRECIP...AND INCREASED POPS TO LIKELY FOR
THIS AFTERNOON INTO THE EVENING HERE.
BEST SEVERE POTENTIAL WILL BE ACROSS THE FAR SOUTHERN FA...WHERE
INSTABILITY AND DEEP LAYER SHEAR WILL BE STRONGEST. DEEP LAYER
SHEAR ACROSS MUCH OF THE FA WILL BE AOB 15 KNTS...WHICH SHOULD
PREVENT SEVERE POTENTIAL (HOWEVER...BRIEF ISOLD SEVERE POSSIBLE).
DEEP LAYER SHEAR ACROSS THE FAR SOUTHERN FA WILL BE 20-30KNTS.
ALTHOUGH NOT STRONG...MID-LEVEL TEMPS WILL BE COOLING...AND
MLCAPE VALUES UP TO 2000 J/KG POSSIBLE. THIS COMBINED WITH WEAK
SFC LOW IN THE VICINITY...AND DYNAMICS COULD PROVIDE LONGER
DURATION SEVERE STORMS. SPC DOES HAVE THIS AREA IN A SLIGHT RISK.
STORM MOTION WILL BE VERY SLOW (LESS THAN 10 KNTS)...WHICH RAISES
CONCERNS FOR LOCALLY HEAVY RAINFALL. HIGH RESOLUTION MODELS
SIGNALING THE POTENTIAL FOR ISOLATED AREAS RECEIVING 2-4 INCHES
ACROSS SE NORTH DAKOTA AND ADJACENT PORTIONS OF MINNESOTA.
YESTERDAY...A COUPLE LOCATIONS REPORTED UP TO 5 INCHES OF
RAINFALL. WILL MENTION LOCALLY HEAVY RAINFALL ACROSS SOUTHEAST ND
AND ADJACENT PORTIONS OF MINNESOTA...WHERE THE BEST POTENTIAL FOR
HEAVIER RAINFALL EXISTS. EXPECT MOST LOCATIONS TO RECEIVE AROUND
0.50 INCH OF RAINFALL. AT THIS TIME THINK THAT HEAVIER RAINFALL
WILL BE RATHER ISOLD...AND NO PLANS OF A FLASH FLOOD WATCH...BUT
WILL NEED TO MONITOR.
SAT-SUN...WITH MODELS TRENDING SLOWER...CLOUDS MAY LINGER INTO
SATURDAY. OTHERWISE...RIDGING WILL BUILD INTO THE REGION...AND
EXPECT DRY WEATHER AND NEAR NORMAL TEMPERATURES.
LONG TERM...MODELS GENERALLY AGREE WITH THE FORECAST AND NO
CHANGES PLANNED.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&
SPEICHER
Hazardous weather outlook, Aug 12, 3:35 AM CST, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
435 AM CDT FRI AUG 12 2011
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-131200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
435 AM CDT FRI AUG 12 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY. LOCALLY HEAVY RAINFALL
IS POSSIBLE...ESPECIALLY ACROSS SOUTHEASTERN NORTH DAKOTA AND
ADJACENT PORTIONS OF MINNESOTA. ISOLATED AREAS COULD RECEIVE 2
INCHES OR MORE IN A SHORT DURATION.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS NEAR THE SOUTH
DAKOTA BORDER INTO ADJACENT PORTIONS OF MINNESOTA THIS AFTERNOON
AND EVENING. LARGE HAIL...STRONG WINDS...AND A TORNADO ARE
POSSIBLE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE WILL BE MULTIPLE CHANCES FOR THUNDERSTORMS NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TODAY. IF HEAVY RAIN DOES OCCUR AT
YOUR LOCATION...PLEASE REPORT.
TG
In the hours before
Local storm report, Aug 12, 8:45 AM CST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
945 AM CDT FRI AUG 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM HAIL 2 SW HILLSBORO 47.38N 97.09W
08/11/2011 E0.75 INCH TRAILL ND PUBLIC
PEA TO DIME SIZED HAIL.
0320 PM HEAVY RAIN 3 SSE HILLSBORO 47.36N 97.04W
08/11/2011 M1.07 INCH TRAILL ND BROADCAST MEDIA
BRIEF BUT VERY HEAVY RAIN MIXED WITH STRONG WINDS AND
HAIL BROUGHT ALL LANES OF TRAFFIC TO A STOP ALONG
INTERSTATE 29 NEAR MILEPOST 100. TRAFFIC WAS ABLE TO
RESUME AFTER ABOUT A 10 TO 15 MINUTE PERIOD. HEAVY RAIN
FELL OVER A ROUGHLY 20 MINUTE PERIOD. A NEARBY NDAWN
MESONET SITE MEASURED PEAK WINDS TO 48 MPH AND 1.07
INCHES OF RAIN DURING THE PERIOD.
0350 PM HAIL 2 SW ERSKINE 47.64N 96.04W
08/11/2011 E1.25 INCH POLK MN PUBLIC
QUARTER TO WALNUT SIZED HAIL FOR A FEW MINUTES.
0405 PM HAIL 3 ESE ERSKINE 47.65N 95.95W
08/11/2011 E0.75 INCH POLK MN PUBLIC
0525 PM HAIL GRAND FORKS 47.92N 97.07W
08/11/2011 M0.88 INCH GRAND FORKS ND NWS EMPLOYEE
PEA TO NICKEL SIZED HAIL ON THE SOUTH SIDE OF GRAND
FORKS. LASTED UNTIL 529 PM.
0530 PM HEAVY RAIN 6 SE COOPERSTOWN 47.38N 98.03W
08/11/2011 E5.00 INCH GRIGGS ND CO-OP OBSERVER
TIME APPROXIMATE. TOTAL RAINFALL OVER A ROUGHLY 3 HOUR
PERIOD.
0537 PM HAIL GRAND FORKS 47.92N 97.07W
08/11/2011 M1.25 INCH GRAND FORKS ND PUBLIC
QUARTER TO HALF DOLLAR SIZED HAIL FELL.
0545 PM TSTM WND DMG GRAND FORKS 47.92N 97.07W
08/11/2011 GRAND FORKS ND PUBLIC
12-INCH DIAMETER TREE SNAPPED AT ROOT AT CORNER OF 28TH
AVE AND OAK STREET. TIME APPROXIMATE.
&&
GGUSTEvent by event
6 hail, 3 heavy rain, 1 thunderstorm wind. Local standard time, as filed.
Hail, Eddy
- When
- August 12, 12:25 PM CST to 12:30 PM CST
- Where
- Eddy County, 3.45 mi N of Munster
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 47.770, -99.270
Torrential rains fell along with numerous nickel to walnut sized hail. The hail began small but increased in size later on.
Hail, Nelson
- When
- August 12, 1:50 PM CST
- Where
- Nelson County, 4.15 mi N of Lakota
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.090, -98.350
The observer also measured 3.30 inches of rain during the storm.
Hail, Steele
- When
- August 12, 2:58 PM CST
- Where
- Steele County, 3.34 mi WNW of Pickert
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 47.460, -97.890
Hail, Steele
- When
- August 12, 3:00 PM CST
- Where
- Steele County, 2.76 mi S of Sherbrooke
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.430, -97.720
Nickel to quarter sized hail caused some crop damage.
Hail, Cass
- When
- August 12, 4:35 PM CST
- Where
- Cass County, 2 mi WNW of Grandin
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 47.240, -97.040
A few walnut sized hail fell.
Heavy Rain, Cass
- When
- August 12, 5:00 PM CST to 6:00 PM CST
- Where
- Cass County, 3.63 mi SE of Gardner
- Reported by
- Public
- Coordinates
- 47.110, -96.920
The observer reported 2.75 inches of rain.
Heavy Rain, Grand Forks
- When
- August 12, 5:00 PM CST to 7:00 PM CST
- Where
- Grand Forks County, 4.84 mi WNW of Kempton
- Reported by
- Mesonet
- Coordinates
- 47.840, -97.720
The observer reported 1.82 inches of rain over a two hour period.
Thunderstorm Wind, Cass
- When
- August 12, 5:11 PM CST
- Where
- Cass County, 2.01 mi WNW of Fargo
- Measured
- 49 kt (56 mph) measured gust
- Crop damage
- $5,000
- Reported by
- ASOS
- Coordinates
- 46.880, -96.820
The winds were measured at Hector Airport on the north end of Fargo.
Heavy Rain, Griggs
- When
- August 12, 6:00 PM CST
- Where
- Griggs County, 13.52 mi NE of Jessie
- Reported by
- Public
- Coordinates
- 47.640, -97.990
About 3.50 inches of rain fell over the course of about 45 minutes.
Hail, Cass
- When
- August 12, 6:00 PM CST
- Where
- Cass County, 3.63 mi SE of Gardner
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 47.110, -96.920
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in South Carolina, August 12, 20117 injured · $110,000 · 1.25 in hail · 10 events
- Wildfire in Texas, August 12 to 24, 20111 injured · $979,000 · 4 events
- Hail and Damaging Winds in Florida, August 12, 2011$200,000 · 1.75 in hail · 18 events
- Wildfire in Texas, August 12 to 13, 2011$200,000 · 1 event
- Hail and Damaging Winds in Oklahoma, August 12, 2011$60,000 · 1.75 in hail · 23 events
- Hail and Damaging Winds in North Carolina, August 12, 2011$60,000 · 1.75 in hail · 13 events
- Damaging Wind and Heavy Rain in Arizona, August 12, 2011$100,000 · 60 kt wind · 2 events
- Hail and Damaging Winds in Nebraska, August 12, 2011$75,000 · 52 kt wind · 6 events
- Hail and Damaging Winds in North Carolina, August 12, 2011$62,000 · 1.75 in hail · 4 events
- Damaging Winds in Arkansas, August 12, 2011$40,000 · 65 kt wind · 2 events
- Hail and Damaging Winds in Kansas, August 12, 20112.5 in hail · 30 events
- Damaging Winds in South Carolina, August 12 to 13, 2011$30,000 · 55 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326946, 326947, 326948, 326949, 326950, 326953, 326956, 326971, 326954, 326962.